Alert archive / Kansas / Wind Chill Advisories in 2016

Wind Chill Advisory 5, NWS Goodland, KS

December 18, 2016Cheyenne County, Kit Carson County, Yuma County, Colorado; 8 counties in Kansas

NWS Goodland, KS issued this wind chill advisory at Dec 18, 2016, 1:10 PM MST for Cheyenne County, Kit Carson County, Yuma County, Colorado; 8 counties in Kansas. It took effect at Dec 18, 2016, 11:00 PM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2016, 1:10 PM MST (20:10 UTC)
In effect from
Dec 18, 2016, 11:00 PM MST
Expired
Dec 19, 2016, 8:17 AM MST
In force
9 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Gove County, KS, Greeley County, KS, Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2158 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

384 
WWUS43 KGLD 182010
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
110 PM MST SUN DEC 18 2016

...A WIND CHILL ADVISORY IS IN EFFECT LATE TONIGHT THROUGH MID
MORNING MONDAY...

.THE COMBINATION OF TEMPERATURES A FEW DEGREES EITHER SIDE OF ZERO
AND SOUTHWEST WINDS OF 10 TO OCCASIONALLY 15 MPH WILL PRODUCE WIND
CHILL READINGS OF 15 TO 24 DEGREES BELOW ZERO. 

COZ090>092-KSZ001-013-027-028-041-042-190600-
/O.NEW.KGLD.WC.Y.0005.161219T0600Z-161219T1600Z/
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-SHERMAN-
WALLACE-LOGAN-GREELEY-WICHITA-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE...
CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...GOODLAND...
SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI
110 PM MST SUN DEC 18 2016 /210 PM CST SUN DEC 18 2016/

...WIND CHILL ADVISORY IN EFFECT FROM 11 PM MST /MIDNIGHT CST/
THIS EVENING TO 9 AM MST /10 AM CST/ MONDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 11 PM MST /MIDNIGHT CST/ THIS
EVENING TO 9 AM MST /10 AM CST/ MONDAY.

* IMPACTS...ANY EXPOSED SKIN WILL SUFFER FROM FROSTBITE IN AS
  LITTLE AS 15 MINUTES. 

* WIND CHILL READINGS...15 TO 24 DEGREES BELOW ZERO. 

* WINDS...SOUTHWEST 5 TO 15 MPH.

* TEMPERATURES...NEAR ZERO TO 10 BELOW ZERO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$
3 follow-up statements
954 
WWUS43 KGLD 190202
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
702 PM MST SUN DEC 18 2016

...A WIND CHILL ADVISORY IS IN EFFECT LATE TONIGHT THROUGH MID
MORNING MONDAY...

.THE COMBINATION OF TEMPERATURES A FEW DEGREES EITHER SIDE OF
ZERO AND SOUTHWEST WINDS OF 10 TO OCCASIONALLY 15 MPH WILL
PRODUCE WIND CHILL READINGS OF 15 TO 24 DEGREES BELOW ZERO.

KSZ014-029-191015-
/O.EXA.KGLD.WC.Y.0005.161219T0600Z-161219T1600Z/
THOMAS-GOVE-
INCLUDING THE CITIES OF...COLBY...QUINTER...GRINNELL...GRAINFIELD
802 PM CST SUN DEC 18 2016

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CST MONDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST
MONDAY.

* TIMING...WIND CHILLS WILL FALL TO THEIR LOWEST THE FIRST COUPLE
  HOURS AFTER MIDNIGHT THEN REMAIN STEADY UNTIL SUNRISE.

* IMPACTS...ANY EXPOSED SKIN WILL SUFFER FROM FROSTBITE IN AS 
  LITTLE AS 15 MINUTES.

* WIND CHILL READINGS...AS LOW AS 16 BELOW.

* WINDS...WEST 5 TO 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$

COZ090>092-KSZ001-013-027-028-041-042-191015-
/O.CON.KGLD.WC.Y.0005.161219T0600Z-161219T1600Z/
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-SHERMAN-
WALLACE-LOGAN-GREELEY-WICHITA-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE...
CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...GOODLAND...
SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI
702 PM MST SUN DEC 18 2016 /802 PM CST SUN DEC 18 2016/

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 11 PM MST /MIDNIGHT
CST/ THIS EVENING TO 9 AM MST /10 AM CST/ MONDAY...

* TIMING...WIND CHILLS WILL FALL TO THEIR LOWEST THE FIRST COUPLE
  HOURS AFTER MIDNIGHT THEN REMAIN STEADY UNTIL SUNRISE.

* IMPACTS...ANY EXPOSED SKIN WILL SUFFER FROM FROSTBITE IN AS 
  LITTLE AS 15 MINUTES.

* WIND CHILL READINGS...AS LOW AS 24 BELOW.

* WINDS...WEST 5 TO 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$

JTL
103 
WWUS43 KGLD 190956
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
256 AM MST MON DEC 19 2016

COZ090>092-KSZ001-013-014-027>029-041-042-191600-
/O.CON.KGLD.WC.Y.0005.000000T0000Z-161219T1600Z/
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-SHERMAN-
THOMAS-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE...
CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY...QUINTER...GRINNELL...GRAINFIELD...
TRIBUNE...LEOTI
256 AM MST MON DEC 19 2016 /356 AM CST MON DEC 19 2016/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST /10 AM
CST/ THIS MORNING...

* IMPACTS...ANY EXPOSED SKIN WILL SUFFER FROM FROSTBITE IN AS 
  LITTLE AS 15 MINUTES. 

* WIND CHILL READINGS...AS LOW AS 24 BELOW.

* WINDS...WEST 5 TO 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$
664 
WWUS43 KGLD 191517
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
817 AM MST MON DEC 19 2016

COZ090>092-KSZ001-013-014-027>029-041-042-191630-
/O.CAN.KGLD.WC.Y.0005.000000T0000Z-161219T1600Z/
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-SHERMAN-
THOMAS-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE...
CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY...QUINTER...GRINNELL...GRAINFIELD...
TRIBUNE...LEOTI
817 AM MST MON DEC 19 2016 /917 AM CST MON DEC 19 2016/

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND
CHILL ADVISORY.

TEMPERATURES ARE RISING AND DANGEROUS WIND CHILLS ARE NO LONGER
EXPECTED.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 18, 11:00 AM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 18, 11:00 AM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1100 AM MST Sun Dec 18 2016

.SHORT TERM...(Tonight through Monday)
Issued at 1100 AM MST Sun Dec 18 2016

Broad upper troughing exists across the forecast area through the
period. No cloudiness is expected and winds generally from the
southwest at speeds around 10 mph. Forecast challenge will be
both low temperatures tonight and high temperatures Monday. With
lingering snow cover across the area it only makes things a bit
more difficult. Will aim for lows a few degrees either side of
zero with the possibility of a few locations such as sheltered
areas and valley locations possibly dropping a bit more. With
sustained southwest winds around 10 mph things shouldnt get nearly
as cold as last night. For Monday looking for highs in the 30s,
warmest across the north where less snow fell and coolest across
the south/southwest where more snow cover exists.

.LONG TERM...(Wednesday through Saturday)
Issued at 221 AM MST Sun Dec 18 2016

An surface trough will be in place across the far northern Plains on
Wednesday. A secondary smaller trough will develop in the lee of the
central Rockies around the southern periphery of the larger trough
and push eastward through the day. Westerly flow aloft and west to
southwesterly flow at the surface will allow the region to
experience downslope conditions and general warming across the area.
A dry, fast moving cold front will push southeasterly out of the
northern Plains as we head into Wednesday afternoon and overnight
into Thursday. Flow will briefly turn northwesterly through midday
Thursday before westerly flow resumes and downslope warming
continues on Thursday afternoon and evening. Overnight lows Thursday
night will be slightly warmer due to westerly to southwesterly winds
at the surface.

The pattern begins to amplify slightly more as we head into next
weekend with another strong push of cold air. Confidence is low at
this point with regards to the strength of the cold front; however,
the source region is consistent with an Arctic air mass. The GFS
keeps the coldest air to the east and northeast of the CWA and is
generally far more progressive than the ECMWF. The ECMWF is not only
slower, but is also slightly further west with the coldest air
remaining north of the CWA. Moisture remains to our south using the
GFS guidance; however, the ECMWF puts much of the CWA in the dry
slot of a large, four corners low on Sunday with ample moisture to
the north, east, and northeast. Will need to watch this closely in
the upcoming days due to the temporal aspect of the system and the
potential impact it could have upon the holiday weekend and
associated travel plans.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 950 AM MST Sun Dec 18 2016

For KGLD and KMCK, vfr through the period. Winds from the
southwest 10kts or less under a clear sky.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...TL
AVIATION...99
Hazardous weather outlook, Dec 18, 1:10 PM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
110 PM MST SUN DEC 18 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
110 PM MST SUN DEC 18 2016 /210 PM CST SUN DEC 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WIND CHILL ADVISORY IS IN EFFECT FROM 11 PM MST (MIDNIGHT CST)
THROUGH THE REMAINDER OF THE NIGHT GENERALLY ALONG AND WEST OF THE
COLORADO KANSAS BORDER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT THROUGH 9 AM MST (10 AM
CST) FOR MONDAY MORNING FOR LOCATIONS GENERALLY ALONG AND WEST OF
THE COLORADO KANSAS BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Chill Advisories in Kansas, 2016Wind Chill Advisories in Colorado, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.